Alert archive / California / Wind Advisories in 2022

Wind Advisory 113, NWS Los Angeles, CA

November 3, 2022Santa Barbara County, Ventura County, California

NWS Los Angeles, CA issued this wind advisory at Nov 3, 2022, 10:06 PM PDT for Santa Barbara County, Ventura County, California. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Nov 3, 2022, 10:06 PM PDT (05:06 UTC)
Expired
Nov 4, 2022, 2:57 AM PDT
In force
5 hr
Issued by
NWS Los Angeles, CA

Counties Santa Barbara County, CA, Ventura County, CA

The radar

The Los Angeles radar (KVTX), 37 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 5.1 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2022-11-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2022-11-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1548 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

034 
WWUS76 KLOX 040506
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
1006 PM PDT Thu Nov 3 2022

CAZ059-343-344-041400-
/O.CON.KLOX.FZ.W.0003.221104T0900Z-221104T1600Z/
Antelope Valley-Southern Salinas Valley-
San Luis Obispo County Interior Valleys-
Including the cities of Lancaster, Palmdale, Atascadero, 
Lake Nacimiento, Paso Robles, San Miguel, Templeton, 
Carrizo Plain, Creston, and Shandon
1006 PM PDT Thu Nov 3 2022

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT
FRIDAY...

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...Antelope Valley, Southern Salinas Valley and San Luis 
  Obispo County Interior Valleys.

* WHEN...From 2 AM to 9 AM PDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation. Extended exposure to cold can 
  cause hypothermia for animals and people. Vehicle windshields 
  will be frosted.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Plan for
extra time to defrost vehicle windshields.

&&

$$

CAZ350-352-041300-
/O.NEW.KLOX.WI.Y.0113.221104T0506Z-221104T1300Z/
Santa Barbara County Southeastern Coast-
Santa Ynez Mountains Eastern Range-
Including the cities of Carpinteria, Goleta, Montecito, 
and Santa Barbara
1006 PM PDT Thu Nov 3 2022

...WIND ADVISORY IN EFFECT UNTIL 6 AM PDT FRIDAY...

* WHAT...North winds 20 to 30 mph with gusts to 45 mph. Isolated
  gusts to 60 mph in the Montecito Hills.

* WHERE...Santa Barbara County Southeastern Coast and Santa Ynez 
  Mountains Eastern Range.

* WHEN...Until 6 AM PDT Friday.

* IMPACTS...Gusty winds will blow around unsecured objects and 
  make driving difficult, especially for high profile vehicles. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

CAZ038-348-357-358-041400-
/O.CON.KLOX.FR.Y.0012.221104T0900Z-221104T1600Z/
Cuyama Valley-Santa Ynez Valley-Ojai Valley-
Central Ventura County Valleys-
Including the cities of Lake Cachuma, Los Olivos, Santa Ynez, 
Solvang, Oak View, Ojai, Fillmore, Piru, and Santa Paula
1006 PM PDT Thu Nov 3 2022

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM PDT
FRIDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Cuyama Valley, Santa Ynez Valley, Ojai Valley and 
  Central Ventura County Valleys.

* WHEN...From 2 AM to 9 AM PDT Friday.

* IMPACTS...Frost can damage sensitive plants and harm pets if 
  left unprotected.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
1 follow-up statement
499 
WWUS76 KLOX 040957
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
257 AM PDT Fri Nov 4 2022

CAZ350-352-041100-
/O.CAN.KLOX.WI.Y.0113.000000T0000Z-221104T1300Z/
Santa Barbara County Southeastern Coast-
Santa Ynez Mountains Eastern Range-
Including the cities of Carpinteria, Goleta, Montecito, 
and Santa Barbara
257 AM PDT Fri Nov 4 2022

...WIND ADVISORY IS CANCELLED...

Winds are diminishing and the wind advisory is cancelled.

$$

CAZ059-343-344-041600-
/O.CON.KLOX.FZ.W.0003.000000T0000Z-221104T1600Z/
Antelope Valley-Southern Salinas Valley-
San Luis Obispo County Interior Valleys-
Including the cities of Lancaster, Palmdale, Atascadero, 
Lake Nacimiento, Paso Robles, San Miguel, Templeton, 
Carrizo Plain, Creston, and Shandon
257 AM PDT Fri Nov 4 2022

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 27 expected.

* WHERE...Antelope Valley, Southern Salinas Valley and San Luis 
  Obispo County Interior Valleys.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops and other
  sensitive vegetation. Extended exposure to cold can cause
  hypothermia for animals and people. Vehicle windshields will be
  frosted.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Plan for
extra time to defrost vehicle windshields.

&&

$$

CAZ038-348-357-358-041600-
/O.CON.KLOX.FR.Y.0012.000000T0000Z-221104T1600Z/
Cuyama Valley-Santa Ynez Valley-Ojai Valley-
Central Ventura County Valleys-
Including the cities of Lake Cachuma, Los Olivos, Santa Ynez, 
Solvang, Oak View, Ojai, Fillmore, Piru, and Santa Paula
257 AM PDT Fri Nov 4 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Cuyama Valley, Santa Ynez Valley, Ojai Valley and 
  Central Ventura County Valleys.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Frost can damage sensitive plants and harm pets if
  left unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

Hall

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Nov 3, 8:41 PM PDT, 1 hour 25 minutes earlier.

Area forecast discussion, Nov 3, 8:41 PM PDT, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
841 PM PDT Thu Nov 3 2022

.SYNOPSIS...03/832 PM.

Friday morning will be the coolest of the week, then warming
through the weekend with locally breezy offshore flow and sunny
skies. Confidence is growing in widespread moderate rain, low
elevation snow, and gusty winds sometime from late Sunday through
Wednesday.

&&

.SHORT TERM (THU-SUN)...03/828 PM.

***UPDATE***

Breezy north winds continue to impact the area this evening, and
will shift to the northeast on Friday. While locally breezy,
fairly confidence that the winds will stay under Wind Advisory
strength. Some high resolution projections suggest that the Malibu
foothills might be close to advisory strength, but it is very rare
for that area to be the strongest of our entire area that we
decided to discount that. As a result, all the wind advisories
were cancelled. With the winds becoming for localized, the cold
air mass behind our storm system will allow many areas to drip
below 30 degrees. The current suite of Frost Advisories and Freeze
Warnings look good. Warmed up a few day time temperatures for the
coast and valleys, but otherwise tomorrow's forecast looks good.
As far as the storm system for next week, widespread rain is look
almost certain. The majority of ensemble projections show a
beneficial rain event, with more than light amounts but not too
much to cause significant flooding issues. There are a few
projection members however that show heavier amounts.

***From Previous Discussion***

Benign weather over the weekend with minimal impacts. High
temperatures peaking Saturday in the 70s under clear skies, then
cooling Sunday with increasing clouds as onshore flow returns
ahead of the next low pressure system.

.LONG TERM (MON-THU)...03/112 PM.

It's looking more and more like a wet start to the work week next
week as EPS solutions continue to support the deep troughing along
the West Coast depicted in the deterministic solutions. At this
time there are no signs of any AR component to this and in fact
PW's remain on the low side, peaking around .8" which is similar
to the system that just passed through southern California.
However, the trajectory of this system is a little farther west
and there is somewhat better upslope component. Even so, with
fairly low PW's rain rates should remain on the lighter side with
minimal impacts. The big difference with this system will be the
duration. Rather than just 6-12 hours of precip like with this
last system, there's a good chance rain will fall Monday and
Tuesday, then likely into Wednesday for the mountains with rapidly
lowering snow levels again. Ensembles have been pretty consistent
showing Tuesday as being the heavier of the two day rain-wise.

Rain total forecast of .5-1.5 coast/valleys and 1-3" for the
mountains still seems reasonable. Most of the EPS solutions over
the last few runs have been on the lower ends of those numbers
but some upslope enhancement should help boost those slightly.

Like with this last system, snow levels stay pretty high until
late Monday night into Tuesday, and especially early Wednesday.
There's a chance of some snow down to the Grapevine Tuesday
morning but more likely Wednesday morning. Otherwise, for higher
elevations above 6000' up to a foot of snow is possible.

&&

.AVIATION...04/0026Z.

At 00Z, there was no marine layer nor inversion at KLAX.

High confidence in minimal to no ceilings through at least Friday.
Winds will be shifting in direction over the next 12-18 hours,
from generally westerly to easterly. Low confidence on exact
timing of any shifts. Weak to moderate LLWS and turbulence likely
to impact many if not all airports at times through Friday
morning.

KLAX...High confidence in VFR through at least Friday. North winds
will continue to affect the airport. Will end as early as 04Z but
could last as late as 09Z. Low-end LLWS likely as well. Moderate
confidence that any east winds that follow will stay under 8
knots.

KBUR...High confidence in VFR through at least Friday. Northwest
winds will continue to affect the airport. Will end as early as
02Z but could last as late as 06Z. Low-end LLWS likely as well.

&&

.MARINE...03/724 PM.

NW winds are beginning to weaken this evening and will continue
through the overnight hours. There is high confidence that Small
Craft Advisory (SCA) conditions will continue through the
overnight hours for all the outer waters. Seas of 7 to 9 feet will
also slowly diminish through the night.

Moderate confidence in the winds and seas returning to a more
normal setup Friday through early next week, with SCA winds off
the Central Coast to San Nicolas Island and typical afternoon
onshore flow elsewhere. Another storm system is expected to impact
the area late Sunday through Wednesday bringing a shot of rain and
potentially gusty winds.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Freeze Warning in effect from 2 AM to 9 AM PDT Friday for
      zones 59-343-344. (See LAXNPWLOX).
     Frost Advisory in effect from 2 AM to 9 AM PDT Friday for
      zones 348-357-358. (See LAXNPWLOX).
PZ...Small Craft Advisory in effect until 9 PM PDT this evening
      for zones 650-655. (See LAXMWWLOX).
     Small Craft Advisory in effect until 3 AM PDT Friday for
      zones 670-673-676. (See LAXMWWLOX).

&&

PUBLIC...MW/Kittell
AVIATION...Kittell
MARINE...Sweet/Stewart
SYNOPSIS...RK

weather.gov/losangeles

Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=lox

In the hours before

Local storm report, Nov 3, 6:34 PM PDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
634 PM PDT THU NOV 3 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 AM     NON-TSTM WND GST 6 NE PYRAMID LAKE       34.75N 118.72W
11/03/2022  M69 MPH          LOS ANGELES        CA   ASOS

            ASOS STATION KSDB SANDBERG.

0553 PM     NON-TSTM WND GST 8 ESE CASTAIC LAKE      34.60N 118.58W
11/03/2022  M60 MPH          LOS ANGELES        CA   MESONET

            MESONET STATION WMSC1 WARM SPRINGS RAWS.

0613 AM     NON-TSTM WND GST 31 W TWO HARBORS        33.49N 119.03W
11/03/2022  M56 MPH          SANTA BARBARA      CA   MESONET

            MESONET STATION SBIC1 SANTA BARBARA ISLAND
            RAWS.

0750 AM     NON-TSTM WND GST 7 E GORMAN              34.81N 118.73W
11/03/2022  M56 MPH          LOS ANGELES        CA   MESONET

            MESONET STATION 472SE OSO CANYON (SCE).

0357 PM     NON-TSTM WND GST 6 SSW CASTAIC LAKE      34.57N 118.74W
11/03/2022  M56 MPH          LOS ANGELES        CA   MESONET

            MESONET STATION WTPC1 WHITAKER PEAK RAWS.

0622 AM     NON-TSTM WND GST 2 WNW AVALON            33.35N 118.35W
11/03/2022  M51 MPH          LOS ANGELES        CA   MESONET

            MESONET STATION CWNC1 CATALINA RAWS.

&&

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 4, 3:01 AM PDTSmall Craft AdvisoryLOX42 hr

Nearby

Wind Advisories in California, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.